Alert archive / Vermont / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Burlington, VT

October 21, 1996Caledonia County, Orange County, Vermont

NWS Burlington, VT issued this flash flood warning at Oct 21, 1996, 12:22 PM EDT for Caledonia County, Orange County, Vermont. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 1996, 12:22 PM EDT (16:22 UTC)
Expired
Oct 21, 1996, 10:30 PM EDT
In force
10 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Caledonia County, VT, Orange County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1996-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1996-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 211622
FFWBTV
VTC017-005-220230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1222 PM EDT MON OCT 21 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY
 
THE WELLS RIVER AT GROTON WAS REPORTED NEAR BANKFULL AT 1215 PM. OTHER
RIVERS AND STREAMS ARE RUNNING HIGH AND MAY BE NEAR BANKFULL. MODERATE
TO HEAVY RAIN WILL CONTINUE TO FALL THROUGH THE AFTERNOON. THIS WILL
CAUSE RIVER LEVELS TO RISE EVEN FURTHER.
 
FLOODING ON THE WELLS RIVER MAY AFFECT TRAVEL ON RT. 302 BETWEEN GROTON
AND THE VILLAGE OF WELLS RIVER.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICvKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
MCGILL
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 9:41 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 21, 9:41 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
941 AM EDT MON OCT 21 1996

MOD-HVY R CONTS ACRS CNTRL AND NRN VT INTO NE NY.  WL PUT UP FFA THRU
TNT FRM RUT/WNDSR NWD AND CLNTN/ESSEX NY.  MSTR CONTS TO STREAM IN
OFF ATL WITH LILI PRBLY HELPING OUT.

SO FAR HIGHEST PCPN HAS BEEN 4.33" AT TYSON (JUST N OF LUDLOW).
SEVERAL 3-4 INCH REPORTS IN WNDSR/ORNG CNTY WITH SVRL MORE 2-3 INCH
AMTS ARND STATE.

CRRNT TEMPS LOOK OK.

MCGILL$

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:23 AM EDTFlash Flood WarningBTVAddison10 hr

Nearby

Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.